Arkansas, 2021

Hail and Damaging Wind in Arkansas, October 23 to 24, 2021

October 23 to 24, 2021 · NWS LZK · 4 events in 3 counties and zones

Temperatures began to warm before a new potent storm system and strong cold front approached the area on the 24th. This brought the potential of severe weather across the northwest half of the state as well as areas to the north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Temperatures began to warm before a new potent storm system and strong cold front approached the area on the 24th. This brought the potential of severe weather across the northwest half of the state as well as areas to the north. Two reports of severe hail were reported in Baxter County on the 23rd.

Only two instances of severe weather were reported across northern Arkansas during the evening hours of October 24th. Quarter size hail was observed at Omaha (Boone County) and thunderstorm winds were estimated to be as strong as 70 mph near Viola (Fulton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Oct 23, 2:08 PM CST, 24 minutes earlier.

Area forecast discussion, Oct 23, 2:08 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
308 PM CDT Sat Oct 23 2021

.SHORT TERM...Tonight Through Monday
A strong upper low is just north of the Great Lakes with an upper
ridge over the Plains. An upper trough will move into the Rockies
tonight and this will move through Arkansas Sunday night. An upper
ridge will build across Arkansas Monday.

A cold front will approach Sunday with increasing moisture ahead of
the front. The low level jet will be increasing through the day
Sunday and 1500-2000 MLCAPE is expected. Severe thunderstorms will
be possible late in the afternoon into the night with a focus in
north Arkansas. Rain should exit east Arkansas by 12z Monday, then
high pressure builds over the state.

Lows tonight will be in the 50s and around 50 northwest to upper 60s
southeast. Highs Sunday will be in the upper 70s to mid 80s and in
the mid 60s to mid 80s Monday.

&&

.LONG TERM...Monday Night Through Saturday
To begin the period, high pressure will be present over the state as
we will be between two upper level lows. One will be off to the east
up in the Great Lakes (came through in short term) and the other
will be off to our west located in the Rockies. The system in the
Rockies will be of interest in the long term.

This next system looks to move in Tuesday evening into Wednesday
moving out of the area sometime Thursday night. Right now, there is
some uncertainty on timing with the low as the Euro is slightly
slower and tracks it a little farther south of the GFS. These
differences should get resolved over the next couple of days once
the low becomes more defined out west. What we know right
now...there appears to be some threat for severe, primarily during
the afternoon hours. Exact impacts are still uncertain as timing and
location are major factors in severe weather impacts. We will
continue to monitor this system and will provide updates as needed.

Overall, temperatures are forecasted to be fairly mild through the
first half of the long term period due southerly flow and increased
dewpoints. Temperatures will then return to normal for this time of
the year for the second half of the period. High temperatures will
remain in the upper 60s and 70s across much of the state dropping
into the upper 50s to upper 60s after the system pushes out
Thursday. Lows will remain in the 50s and 60s to begin the period,
dropping into the 40s late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     65  82  58  71 /  10  40  90   0
Camden AR         65  83  65  81 /  10  30  50  10
Harrison AR       64  79  51  65 /  10  70  70   0
Hot Springs AR    66  83  61  79 /  10  50  80   0
Little Rock   AR  67  83  63  77 /  10  40  80  10
Monticello AR     67  86  68  83 /  10  20  50  20
Mount Ida AR      65  83  59  78 /  10  50  70   0
Mountain Home AR  63  81  52  66 /  10  70  80   0
Newport AR        66  83  61  72 /  10  30  90  10
Pine Bluff AR     67  85  66  80 /  10  30  70  10
Russellville AR   66  84  58  77 /  10  60  80   0
Searcy AR         65  83  61  75 /  10  40  90  10
Stuttgart AR      67  85  66  78 /  10  30  80  10
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...51 / Long Term...233
Hazardous weather outlook, Oct 23, 4:00 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Sat Oct 23 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Sat Oct 23 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered showers and maybe a few rumbles of thunder will be
possible in areas close to the Arkansas and Missouri border today.
Otherwise, mostly dry conditions will be noted, with breezy
southerly winds bringing above average temperatures and
increasing moisture.

.DAYS TWO THROUGH SEVEN...Sunday Through Friday

A storm system will move into the region late this weekend, and
bring the potential for widespread rain and thunderstorms. At this
time, severe weather appears most likely late Sunday night into
early Monday morning. All severe hazards will be possible including
damaging winds and hail, and a potential of isolated tornadoes. The
threat for severe weather will decrease after sunrise Monday
morning.

Another round of thunderstorms is possible by the middle of the
week, with strong to severe storms possible on Wednesday. However,
there is a lot of uncertainty this far out in time, so refer to the
latest forecasts in the coming days as the situation becomes more
clear.

.Spotter Information Statement...

Spotter activation may be needed Sunday night.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

The radar

The Springfield radar (KSGF), 139 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Baxter

When
October 23, 2:32 PM CST
Where
Baxter County, 0.56 mi W of Norfork Lake North
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.370, -92.280

Hail, Baxter

When
October 23, 2:43 PM CST
Where
Baxter County, 3.63 mi NNE of Mountain Home
Measured
1 in hail
Reported by
Social Media
Coordinates
36.380, -92.360

Quarter size hail was reported 3 NNE of Mountain Home.

Hail, Boone

When
October 24, 7:31 PM CST
Where
Boone County, 0.89 mi NW of Omaha
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.460, -93.190

Thunderstorm Wind, Fulton

When
October 24, 8:50 PM CST
Where
Fulton County, 1.38 mi N of Pickren Hall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.450, -92.050

Winds gusted to 60-70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986674, 986675, 986676, 986678.